South Dakota, 2017

Damaging Winds in South Dakota, July 5, 2017

July 5, 2017 · NWS FSD · 4 events in 3 counties and zones

Before dissipating thunderstorms produced severe wind gusts in portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Before dissipating thunderstorms produced severe wind gusts in portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 5, 8:26 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 5, 8:26 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Sioux Falls SD
926 PM CDT Wed Jul 5 2017

.UPDATE...
Issued at 923 PM CDT Wed Jul 5 2017

Made an important update to include like to high end scattered
pops dropping southeastward through the night, but keeping it west
of Sioux Falls and Sioux City. Convection has currently blossomed
into a line in central SD along with more scattered activity in
east central SD and northeast SD. With a stabilizing boundary
layer, not sure if the scattered activity to the east of the line
will maintain overnight. However the latest HRRR has latched onto
the line in central SD, and moves it southeast right across our
entire southwest zones overnight. The reflectivity's are not
overly strong with the line, but enough to warrant some TSRA
mention. The grids should be uploaded shortly but again, so far
have the pops west of I 29, west of Sioux Falls and Sioux City
with the convection's current trajectory.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 332 PM CDT Wed Jul 5 2017

Convective development continues to be the largest challenge to the
short range forecast - perhaps more so if it can even occur over the
next 24 hours.  Strong Rockies ridge in place, and will see a wave
move over the ridge downstream into northern Minnesota by Thursday
morning. Continual gradual warming to temperatures aloft will
increase the cap strength across the region from the west.  At mid
afternoon, have readings around 100 in south central SD, but also
with mixing of moisture to knock dewpoint readings back to around 60
degrees. Elsewhere, not quite as hot, but still seeing the dewpoint
readings drop into the lower to mid 60s.  Result has been
maintenance of strong ML cap of 100-200 J/kg through the afternoon.
Again, will have to look well upstream toward north central SD or
south central ND for development, closer to the lower-level
convergence.  Problem for this development will be the attempt to
progress into the warm and dry layer aloft, which would likely work
to diminish activity before making much of what would be a slow
progression into the highway 14 corridor during the evening. As the
jet streak/wave punches toward MN late night, likely that another
small MCS could develop well north of the area, with a very small
chance that a tail of trailing convection could develop toward
southwest MN, and have put a very small threat up around KMML for
late night to cover, although odds are strongly against it.
Convective development in weak forcing is by far not the strong suit
of the high resolution CAMS, and that is the situation with each
HRRR run showing almost random locations for development, but with
the general theme mentioned above.

By Thursday, will again have to focus on the heat. Cold front driven
by the wave in MN will push southward, indications on latest runs a
bit quicker than earlier model runs. This should not have a
significant impact on warming, with good west to southwest flow
ahead of the front, and far from strong cooling behind. Combination
of heat and some humidity will push the apparent temperature to
around 100 degrees from the lower Missouri River valley eastward
toward KSLB.  Not warm enough for a heat advisory, but definitely
uncomfortable and deserving of applying heat safety practices.
Otherwise, cap will be very strong again tomorrow as boundary sinks
southward, and expect mainly a quiet frontal passage. In the event
there is slightly better moisture convergence or a slight dynamic
lift cooling in the warm layer, have a very limited temporal threat
for storms mainly south of Iowa Highway 3 and south of highway 20 in
Nebraska. Threat only for an hour or two around mid to late
afternoon, with the threat ending as frontal boundary sinks past
area prior to 00z.

.LONG TERM...(Thursday night through Wednesday)
Issued at 332 PM CDT Wed Jul 5 2017

The extended appears to be characterized by the summer doldrums with
upper level ridge building across the western half of the country.
This should result in mild conditions, with limited chances of
precipitation.

Behind the cold front on Thursday night, could see temperatures cool
quite nicely with good radiative conditions in a dry environment.
Looking at a warming trend Friday through Sunday.

On Monday, ECMWF shows a strong ridge rider tracking across the
area, while the GFS has little to nothing in terms of a mid level
wave. Left the skittish pops Monday-Wednesday, but the prevailing
conditions appear to be hot and dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 633 PM CDT Wed Jul 5 2017

Added some VCTS to the KHON TAF site due to TSRA drifting
southward from northeast SD through 02Z this evening. A lot of
this activity is likely heating based so it may not last much
longer after sunset. One question mark is winds for KHON if
outflow is produced from the TSRA. In that area, observations are
not overly abundant and area radars could shoot over outflow
boundaries. So erratic winds could occur at KHON early this
evening with not a lot of lead time. Otherwise expecting VFR
through the TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

UPDATE...MJ
SHORT TERM...Chapman
LONG TERM...BT
AVIATION...MJ
Hazardous weather outlook, Jul 5, 2:43 AM CST, 18 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
343 AM CDT Wed Jul 5 2017

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-060845-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln MN-Lyon MN-Murray-Cottonwood-
Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln SD-Bon Homme-Yankton-Clay SD-Union-
343 AM CDT Wed Jul 5 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska,
central South Dakota, east central South Dakota, south central
South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Temperatures will be hot today with highs from 90 to 100 in South
Dakota and far northwest Iowa.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered thunderstorms are possible on Monday night and Tuesday.
Severe storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The Sioux Falls radar (KFSD), 134 km away, was scanning. The volume nearest the first event began at 03:25 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sanborn

When
July 5, 9:27 PM CST
Where
Sanborn County, 0.69 mi N of Woonsocket
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.060, -98.270

A few tree limbs downed.

Thunderstorm Wind, Aurora

When
July 5, 9:55 PM CST
Where
Aurora County, 1.5 mi E of White Lake
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.730, -98.690

Measured at SDSU mesonet site.

Thunderstorm Wind, Aurora

When
July 5, 10:14 PM CST
Where
Aurora County, 3 mi W of Plankinton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.720, -98.540

A few tree limbs downed.

Thunderstorm Wind, Charles Mix

When
July 5, 11:20 PM CST
Where
Charles Mix County, 3 mi W of Geddes
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.250, -98.760

A few branches were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713669, 713670, 713671, 713789.